[FDA] has approved changes to the Onfi drug label and the patient Medication Guide to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.
These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.
Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome. Serious skin reactions have not generally been associated with other benzodiazepines.
Patients should not stop taking Onfi without first talking to their health care professionals. Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.
The Onfi drug label has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.